Letters

Protease inhibitors in HIV infection

BMJ 1999; 318 doi: https://doi.org/10.1136/bmj.318.7176.122 (Published 09 January 1999) Cite this as: BMJ 1999;318:122

Lipodystrophy may be a consequence of prolonged survival

  1. Neil Buss, International medical director (neil.buss@roche.com),
  2. Frank Duff, Clinical director
  1. F Hoffmann-La Roche, CH-4070 Basle, Switzerland
  2. Roche Laboratories, Nutley, New Jersey, USA
  3. Department of Genitourinary Medicine, Charing Cross Hospital, London W6 8RF

    EDITOR—Berger's article on HIV protease inhibitors and the putative increased risk of heart disease contains inaccuracies and could be unnecessarily alarming.1 Several recent reports describe one or more syndromes in HIV infected people known variously as buffalo hump, protease paunch, or lipodystrophy. 2 3 The symptoms include fat accumulation associated with increased abdominal girth or abnormal dorsal cervical fat coupled with wasting in extremities. Some reports have also highlighted hypertriglyceridaemia, hypercholesterolaemia, and insulin resistance.2

    Case reports on small numbers of patients have suggested that these symptoms are associated with protease inhibitors. However, similar symptoms occur in some HIV positive patients not receiving protease inhibitors. …

    View Full Text

    Sign in

    Log in through your institution

    Subscribe